- Case report
- Open Access
Pendulum swings from hypo- to hyperthyroidism: thyrotoxicosis after severe hypothyroidism following neck irradiation in a patient with a history of Hodgkin’s lymphoma
Thyroid Research volume 9, Article number: 1 (2016)
A change in a thyrometabolic state from severe hypothyroidism to thyrotoxicosis is very uncommon, but possible in some circumstances.
A 27-year old female presented with clinical and biochemical thyrotoxicosis with a previous history chemo- and radiotherapy (including the neck region) for a Hodgkin’s lymphoma (at the age of 18). At the age of 20 this was followed by severe hypothyrodism [TSH > 100 μIU/mL (reference range: 0.27–4.2)]. She was stated on L-thyroxine, but the dose was later reduced and subsequently discontinued. She had significantly elevated titres of both anti-thyroid peroxidase antibodies and anti-TSH-receptor antibodies throughout the course of disease. Thyroid scintigraphy revealed a normal and homogenous iodine uptake.
We suspect that a gradual switch from thyroid-blocking to thyroid-stimulating antibodies resulted in development of an overt thyrotoxicosis, possibly with a contributory effect of neck irradiation on her autoimmune status.
Though severe hypothyroidism usually requires life-long treatment with L-thyroxine, in rare circumstances a remission of such state, or even a switch into thyrotoxicosis could be observed. Below we present a case of severe hypothyroidism followed by thyrotoxicosis in a patient with a previous history of chemo- and radiotherapy (including a neck irradiation) for a Hodgkin’s lymphoma.
A 27-year old female presented with clinical and biochemical thyrotoxicosis (TSH - 0.01 μIU/mL (ref. range: 0.27–4.2 μIU/mL); free thyroxine (FT4) - 1.58 ng/dL (ref. range 0.98–1.63 ng/dL); free triiodothyronine (FT3) - 4.56 pg/mL (ref. range 2.6–4.4 pg/mL). Clinical examination revealed tachycardia about 100 beats/min and no obvious goitre. Autoimmune profile was suggestive of Graves’ disease [anti-TSH-receptor antibodies (aTSHR) - 16.69 IU/L (ref. 0–1.75), anti-thyroid peroxidase antibodies (aTPO) - 1780 IU/mL (ref.: 0–34 IU/mL)]. The patient had a history of Hodgkin’s lymphoma, diagnosed and treated with chemo- and radiotherapy (including the neck) at the age of 18. At the age of 20 she developed severe hypothyroidism (TSH > 100 μIU/ml), though with high titres of both aTPO (150 IU/mL) and aTSHR (37.56 IU/mL) antibodies. Thyroid function tests normalised after treatment with L-thyroxine (100 μg o.d.). At the age of 26 she became “anxious” and experienced “heart palpitations”. She was found to have suppressed TSH, that remained suppressed even when the dose of L-thyroxine was reduced and then discontinued. After further four months she was found to have raised FT3 (see above). Thyroid scintigraphy revealed a normal and homogenous iodine uptake (41 %). The patient responded very well to treatment with low dose thiamazole (10 mg od, later 5 mg o.d.) that was discontinued after about 12 months. About a year later (while 16-week pregnant) she was off medication and had mild subclinical thyrotoxicosis (TSH - 0.035 μIU/mL, FT4 - 1.04 ng/dL, FT3 - 3.09 pg/mL) and raised aTSHR antibodies, albeit at lower titre than before (7.87 IU/L).
According to the literature data thyroid dysfunction is one of the most common abnormalities seen after radiotherapy for Hodgkin's disease that includes the neck . Primary hypothyroidism, the most common radiation-induced thyroid dysfunction, appears in 20–30 % patients who had therapeutic radiotherapy administered to the neck region, and this usually occurs within the first 5 years after therapy (peak 2–3 years after treatment) . Irradiation of the thyroid may also increase the risk of Graves' disease (relative risk 7.2–20.4), or Graves' ophthalmopathy, thyroiditis, benign adenomas and thyroid cancer. The aetiology of radiation-induced thyroid dysfunction includes vascular damage, parenchymal cell damage and auto-immune reactions . There are reports, that after neck irradiation Graves’ disease may develop in patients previously receiving thyroxine, and indeed 33 % of the patients with Graves’ hyperthyroidism had received thyroxine before its onset . Therefore thyroid hormone-replacement therapy in patients with hypothyroidism after irradiation of the neck does not eliminate risk of other thyroid abnormalities at a later date. According to some authors, thyroiditis observed in Hodgkin’s disease may be the result of immune regulation disorders in Hodgkin’s disease . Furthermore, a possibility of a change from hypo- to hyperthyroidism typical for Graves’ disease is has been known for some time [4, 5], and was also confirmed in more recent publications [6, 7].
Takeda et al.  demonstrated, by measuring changes in cyclic AMP, that thyroid stimulating and thyroid blocking antibodies may coexist within the same patient and their relative activities may change over the course of the disease. Our case illustrates that after neck irradiation, severe hypothyroidism can be followed by thyrotoxicosis. It should be noted that in our patient, both during hypo and hyperthyroidism, aTSHR were elevated. There are two types of aTSHR: thyroid stimulating antibodies (TSAb) and TSH-stimulation blocking antibodies (TBAb). TBAb block TSH-stimulation of the thyroid and cause hypothyroidism. On the other hand, TSAb stimulate the thyroid and result in Graves’ hyperthyroidism. In our opinion, in this case there was a gradual switch from TBAb into TSAb.
In some patients, TSAb and hyperthyroidism develop unexpectedly after hypothyroidism that is caused by TBAb . Fan et al.  described a case with documented cycles of hypothyroidism alternating with hyperthyroidism. Also, as mentioned above, some hypothyroid patients after irradiation of the neck, while treated for the Hodgkin's disease, developed hyperthyroidism . A number of mechanisms may be involved in switching from TBAb to TSAb. Significantly, thyroxine treatment in some patients is associated with increase TSAb that - in extreme cases - might lead to development of hyperthyroidism in hypothyroid patients , though whether this was a case in our patient is speculative as neck irradiation per se is considered to be capable of influencing changes in patients’ immune status.
Our case demonstrates a possibility of a switch from severe hypothyroidism to thyrotoxicosis, possibly due to a gradual change from TBAb to TSAb in a patient with a previous history of neck irradiation for Hodgkin’s lymphoma. Therefore, thyroid hormone-replacement therapy in patients with hypothyroidism after irradiation of the neck does not eliminate a risk of later thyroid abnormalities.
The case reported above has been preliminarily presented for educational purposes during the conference “Spring School of Thyroidology” organized by the Polish Thyroid Association, 2014 .
Written informed consent was obtained from the patient for publication of this case report. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
Jereczek-Fossa BA, Alterio D, Jassem J, Gibelli B, Tradati N, Orecchia R. Radiotherapy-induced thyroid disorders. Cancer Treat Rev. 2004;30:369–84.
Hancock SL, Cox RS, McDougall IR. Thyroid diseases after treatment of Hodgkin's disease. N Engl J Med. 1991;325:599–605.
Illés A, Bíró E, Miltényi Z, Keresztes K, Váróczy L, András C, et al. Hypothyroidism and thyroiditis after therapy for Hodgkin's disease. Acta Haematol. 2003;109:11–7.
Rivera JV, Reyes FM. Myxedema preceding thyrotoxicosis in Graves’ disease. Bol Asoc Med PR. 1968;60:438–42.
Olczak S, McCulloch AJ, Clark F. Thyrotoxic Graves's disease after primary hypothyroidism. Br Med J. 1978;2(6138):666.
Szczepanek-Parulska E, Ruchala M, Hernik A. Unexpected conversion from hypothyroidism to an euthyroid state due to Graves' disease in a patient with an ectopic thyroid. Endocrine. 2014;46:684–5.
Furgan S, Haque NU, Islam N. Conversion of autoimmune hypothyroidism to hyperthyroidism. BMC Res Notes. 2014;7:489.
Takeda K, Tamatsu J, Kasagi K, Sakane S, Ikegami Y, Isotani H, et al. Development of hyperthyroidism following primary hypothyroidism: a case report with changes in thyroid-related antibodies. Clin Endocrinol (Oxf). 1988;28:341–4.
McLachlan SM, Rapoport B. Thyrotropin-blocking autoantibodies and thyroid-stimulating autoantibodies: potential mechanisms involved in the pendulum swinging from hypothyroidism to hyperthyroidism or vice versa. Thyroid. 2013;23:14–24.
Fan W, Tandon P, Krishnamurthy M. Oscillating hypothyroidism and hyperthyroidism - a case-based review. J Community Hosp Int Med Perspect. 2014;4:25734.
Lewandowski K, Dabrowska K, Makarewicz J, Lewinski A. Pendulum swings from hypo- to hyperthyroidism: thyrotoxicosis after severe hypothyroidism after neck irradiation in a patient with a history of Hodgkin's lymphoma. Thyroid Res. 2015;8(Suppl 1 - Abstracts of invited lectures):A18.
This study was supported by statutory funds from the Department of Endocrinology and Metabolic Diseases, Polish Mother’s Memorial Hospital - Research Institute, Lodz, Poland.
The authors declare that they have no competing interests.
KCL, KD, JM and AL - clinical management, acquisition of data and preparation of the manuscript. All authors read and approved the final manuscript.
About this article
Cite this article
Lewandowski, K., Dąbrowska, K., Makarewicz, J. et al. Pendulum swings from hypo- to hyperthyroidism: thyrotoxicosis after severe hypothyroidism following neck irradiation in a patient with a history of Hodgkin’s lymphoma. Thyroid Res 9, 1 (2016). https://doi.org/10.1186/s13044-016-0030-1
- Graves’ disease
- Neck irradiation
- Thyroid antibodies